What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 1:58 PM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 22, 1:58 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
258 PM EDT Wed Jul 22 2020
.SYNOPSIS...
A stalled front will remain north of the region through Thursday
before dropping south across the region late Friday as a cold
front. High pressure will dominate over the weekend before a
warm front advances back across the region on Monday.
&&
.NEAR TERM /THROUGH THURSDAY/...
Latest analysis depicts a stalled front to our north, with high
pressure dominating the southeastern US. Another cold front
is located over the Great Lakes and Midwest, heading southeast.
Aloft, an upper level ridge dominates the western Atlantic and
southeastern US with a shortwave stretching from Cincinatti to
Lake Huron. Another shortwave extends from near Omaha Nebraska
northward to northern Minnesota.
A warm and very humid air mass encompasses the region presently,
with very high CAPE values in excess of 2500 j/kg. Combined with
the forcing from the approaching shortwave, and plenty of
thunderstorms have erupted. Expect these to continue coalescing
into a loose line with some scattered cells trailing south and
west through the rest of the day before convection wanes early
this evening with the passage of the shortwave and lost of
insolation. The CAPE and shear are more than enough for decent
severe coverage so SVR Tstorm Watch continues until 7 PM. Enough
training and adequate PW available means some localized flash
flooding also possible, so have flash flood watch continuing
until 11 PM.
Overnight it should quiet down considerably with just some
patchy fog to worry about. A few showers may linger/redevelop
near the Allegheny Front, but mostly dry otherwise. Lows in the
70s mostly.
Another shortwave moves in from the west on Thursday so we get
another round of storms, with not dissimilar characteristics.
The main difference may be less sun in the morning to
destabilize the atmosphere, in which case the storms may not be
quite as productive. For the same reason, not quite as concerned
about high heat indices, so will not issue another heat advisory
just yet. Highs will be in the 90s, but perhaps a few degrees
cooler than today.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Ongoing storms likely dwindle during the evening Thursday, but a
slower shortwave means they may take longer to die out than what
we expect tonight. Lows again in the 70s to high 60s.
Cold front finally drops back south across the region on Friday,
however, we don't appear to have a significant shortwave
accompanying it. Therefore, the risk of widespread convection is
a bit lower, and the severe risk is also reduced. Highs again
look lower than today, lower 90s more common. Quieter weather
then likely takes hold in most of the region behind the front
Friday night, with lows dropping more into the 60s across more
of the area. 70s still in the warmer spots.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The weekend will bring in an upper level trough to the area
especially Saturday bringing a brief drop of temperatures to
more seasonable conditions. Most of the strongest and heaviest
lines of convection should stay south of our CWA but we still
may see some isolated convective cells within the area Saturday.
Zonal flow should help keep the area dry with high pressure
draping over the region Sunday into Monday. We'll start to see
another induction of showers and storms possible Tuesday with
shortwave energy trying to make it's way into the area from the
Ohio Valley but appears to be isolated at this time.
Temperatures are trending downward leading into the weekend
with model guidance showing upper 80s instead of the upper 90s
to 100 degree weather we have been seeing over the last two
weeks. It appears this will be back in the picture early next
week with an upper level ridge shifting towards our area from
the Great Plains and Midwest.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Main concern will be t-storms the next few afternoons/evenings.
Best coverage today and Thursday, with reduced coverage expected
Friday, but still a small chance. Storms may reduce conditions
to IFR briefly, while gusty winds could exceed 40 knots briefly.
Other issue will be patchy morning fog, which could also drop
conditions to IFR. This is most likely at MRB/CHO.
No significant impacts expected for terminals Saturday through
Monday. Isolated sub-VFR conditions possible Saturday with any
storms that initialize in the area, mainly southern terminals
such as CHO.
&&
.MARINE...
Mainly light winds outside of storms the next several days. The
storms will be the main marine concern, with best odds today and
Thursday, with reduced storm coverage likely Friday.
No hazardous criteria should be met Friday into Saturday.
&&
.CLIMATE...
Aside from the one day last week that broke the streak of
consecutive 90+ F days at Ronald Reagan Washington National
Airport (KDCA), every day this month has had a high of at least
90 F.
As of Wednesday afternoon, that total (for July) was up to 21
days. The most 90+ F days ever in any month in the immediate
Washington, DC, area is 25 days (set in July 2011). Looking at
the pattern over the next 7 days, as well as probabilities for
above normal temperatures from our colleagues at the Climate
Prediction Center (CPC) out to 14 days, it seems it will be very
difficult to NOT break that record.
For the Baltimore, Maryland, and Dulles, Virginia long-term
climate records, the record most 90+ F days in a month is 24
days (also set in July 2011). As of Wednesday afternoon,
Baltimore site had hit 90 F 18 times so far this month, and the
Dulles site had hit 90 F 16 days.
Temperature records have been kept at what is now KDCA since
1941. The official temperature records for the immediate
Washington, DC, area consist of data from KDCA starting in 1945,
and observations taken in downtown Washington, DC, extend the
region's period of record back to 1872.
Temperature records for the Baltimore, Maryland, area have been
kept at what is now Baltimore-Washington International Thurgood
Marshall Airport (KBWI) since 1950. Additional temperature
records observed in downtown Baltimore extend the period of
record back to 1872.
Temperature records for the Sterling-Dulles, Virginia, area
have been kept at what is now Washington Dulles International
Airport (KIAD) since 1960.
All climate data are considered preliminary until reviewed by
the National Centers for Environmental Information (NCEI).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 11 PM EDT this evening for DCZ001.
Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 11 PM EDT this evening for MDZ004>006-
011-013-014-016-503>508.
Heat Advisory until 8 PM EDT this evening for MDZ003>006-011-
013-014-016>018-502>508.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ025>031-
036>040-050>056-501-502-505>508.
Heat Advisory until 8 PM EDT this evening for VAZ025>031-
036>040-050>057-501-502-505-506.
WV...Flash Flood Watch until 11 PM EDT this evening for WVZ053.
Heat Advisory until 8 PM EDT this evening for WVZ050>053-055-
502-504.
MARINE...None.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...ADM
AVIATION...RCM/ADM
MARINE...RCM/ADM
CLIMATE...DHOF/RCMHazardous weather outlook, Jul 22, 3:50 PM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
450 PM EDT Wed Jul 22 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-232100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
450 PM EDT Wed Jul 22 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect until 7 PM this evening
for portions of area near and east of I-95.
A Flash Flood Watch is in effect for until 11 PM this evening with
the exception of Calvert and St. Marys Counties.
A Heat Advisory is in effect until 8 PM this evening for counties
bording the Chesapeake Bay.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Continued heat and humidity may lead to a heat index near or
above 105 degrees on Thursday.
Scattered thunderstorms Thursday could produce isolated damaging
wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested this afternoon.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-232100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
450 PM EDT Wed Jul 22 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect until 7 PM this evening
for portions of the Baltimore metropolitan area.
A Flash Flood Watch is in effect for portions of the area near and
east of the Blue Ridge Mountains until 11 PM this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Continued heat and humidity may lead to a heat index near or
above 100 degrees on Thursday.
Scattered thunderstorms on Thursday could produce isolated
damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested this afternoon.
In the hours before
Local storm report, Jul 22, 3:29 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
429 PM EDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 1 W MCLEAN 38.94N 77.19W
07/22/2020 FAIRFAX VA DEPT OF HIGHWAYS
TREE DOWN ON RT 739N NEAR OLD DOMINION DR.
&&
EVENT NUMBER LWX2001558
MSSLocal storm report, Jul 22, 3:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 2 NE CONGRESSIONAL MANO 39.01N 77.15W
07/22/2020 MONTGOMERY MD BROADCAST MEDIA
MULTIPLE REPORTS OF TREES DOWN NEAR THE I-495 AND I-270
SPLIT.
&&
EVENT NUMBER LWX2001559
MSSLocal storm report, Jul 22, 3:46 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
446 PM EDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM MARINE TSTM WIND QUANTICO MARINE CORP 38.51N 77.30W
07/22/2020 M49 MPH PRINCE WILLIAM VA ASOS
&&
EVENT NUMBER LWX2001560
JMGLocal storm report, Jul 22, 3:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
448 PM EDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM MARINE TSTM WIND 2 ENE BARCROFT 38.86N 77.07W
07/22/2020 M47 MPH ARLINGTON VA MESONET
&&
EVENT NUMBER LWX2001562
JMGLocal storm report, Jul 22, 3:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 2 NE CONGRESSIONAL MANO 39.02N 77.14W
07/22/2020 MONTGOMERY MD BROADCAST MEDIA
TREES DOWN AT THE I-270/DEMOCRACY INTERCHANGE.
&&
EVENT NUMBER LWX2001563
MSSLocal storm report, Jul 22, 3:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
450 PM EDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 1 WSW CATHOLIC UNIVERSI 38.93N 77.02W
07/22/2020 M63 MPH DISTRICT OF COLUMB DC MESONET
&&
EVENT NUMBER LWX2001564
JMG